Learn how to prevent, recognize and respond to an opioid overdose. Anyone who uses drugs can be at risk for overdose.

An overdose is a medical emergency and the first step is always to call 911.

You may not know that someone you love is using drugs. By learning more, you could save their life.

Signs of an Opioid Overdose

  • Breathing is slow, shallow, or not at all
  • Deep snoring or gurgling sounds
  • Finger nails and/or lips are blue or purple
  • Loss of consciousness
  • Unresponsive to stimuli
  • Pinpoint pupils.

If someone shows signs of an opioid overdose, call 911 immediately, and give naloxone if available. Naloxone can be life-saving, but is only temporary. After 30-60 minutes, the overdose can return. If you have given naloxone to someone, do not leave them alone.

The Good Samaritan Drug Overdose Act provides some legal protection for individuals who seek emergency help during an overdose.

Under Ontario’s Good Samaritan law, a person will not be charged for simple possession if they are calling 911 to report an overdose that they are experiencing or witnessing.

Anyone can overdose:

  • First time users
  • People who have been using for a long time
  • People who use regularly
  • People who use only once in a while
  • Seniors
  • Young people, etc.

Overdose prevention – Reduce the risk

If using drugs:

  1. Don’t use when you are alone
    • If a person does use alone, encourage them to tell someone before they use. Make sure they leave the door unlocked and have someone check on them.
  2. Don’t mix drugs
    • Don’t mix drugs with other drugs or alcohol
    • Mixing with other drugs puts you at higher risk of overdose
    • If you are going to mix, use one drug at a time or use less of each drug
  3. Go slow
    • The quality of street drugs is unpredictable. Fentanyl is being cut (mixed) into both opioid and non-opioid drugs:
      • Made as a powder and mixed into cocaine, heroin, and crack
      • Made as pills and being sold as ‘oxycodone’ (eighties, oxys) or other pills including ecstasy/Methylenedioxymethamphetamine (MDMA)
      • You may not be able to taste, smell or see it. Even very small amounts can cause an overdose.
      • Start using in small amounts and do “testers” (or test doses) to check the strength of what is being using.
  4. Carry naloxone
    • Naloxone can temporarily stop the effects of an opioid overdose.
    • Learn more about naloxone and where to get a kit.
  5. Know what you can handle (tolerance)
    • Tolerance to a drug develops over time.
    • Drug tolerance will decrease when somebody has taken a break from using – whether intentionally or unintentionally (like while in treatment, hospital or jail).
    • This can depend on:
      • Weight
      • Illness
      • Stress
      • Lower immune system (from hepatitis for example)
      • Lack of sleep
      • Other drugs or medications being used, and
      • General health
    • Use less drugs when your tolerance may be lower.
      • Your risk of overdose increases if you are a new user or haven’t used in three or more days!
  6. Be aware
    • Street drugs can be tampered with at any point. People buying or selling drugs may not be aware if it has been cut with anything before they sell it to you.